Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Configurations of surfaces in $ 4$-manifolds


Author: Patrick M. Gilmer
Journal: Trans. Amer. Math. Soc. 264 (1981), 353-380
MSC: Primary 57Q35; Secondary 57M25, 57R95
DOI: https://doi.org/10.1090/S0002-9947-1981-0603768-7
MathSciNet review: 603768
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider collections of surfaces $ \{ {F_i}\} $ smoothly embedded, except for a finite number of isolated singularities, self-intersections, and mutual intersections, in a $ 4$-manifold $ M$. A small $ 3$-sphere about each exceptional point will intersect these surfaces in a link. If $ [{F_i}] \in {H_2}(M)$ are linearly dependent modulo a prime power, we find lower bounds for $ \Sigma $ genus $ ({F_i})$ in terms of the $ [{F_i}]$, and invariants of the links that describe the exceptional points.


References [Enhancements On Off] (What's this?)

  • [A-S] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546-604. MR 0236952 (38:5245)
  • [C-G$ _{1}$] A. J. Casson and C. McA. Gordon, Cobordism of classical knots, Orsay, 1975, mimeographed notes.
  • [C-G$ _{2}$] -, On slice knots in dimension three, Proc. Sympos. Pure Math., vol. 32, Amer. Math. Soc., Providence, R.I., 1978, pp. 39-53. MR 520521 (81g:57003)
  • [D-K] A. Durfee and L. Kauffman, Periodicity of branched cyclic covers, Math. Ann. 218 (1975), 157-174. MR 0385872 (52:6731)
  • [F] E. E. Floyd, On periodic maps and the Euler characteristics of associated spaces, Trans. Amer. Math. Soc. 72 (1952), 138-147. MR 0046039 (13:673f)
  • [G] P. Gilmer, Topological proof of the $ G$-signature theorem for $ G$ finite, Pacific J. Math. (to appear). MR 638177 (83c:57019)
  • [G-L] C. McA. Gordon and R. A. Litherland, On the signature of a link, Invent. Math. 47 (1978), 53-69. MR 0500905 (58:18407)
  • [H-N-K] F. Hirzebruch, W. A. Neumann and S. S. Koh, Differentiable manifolds and quadratic forms, Marcel Dekker, New York, 1971. MR 0341499 (49:6250)
  • [H-S] W. Hsiang and R. Szczarba, On embedding surfaces in $ 4$-manifolds, Proc. Sympos. Pure Math., vol. 22, Amer. Math. Soc., Providence, R.I., 1971, pp. 97-103. MR 0339239 (49:4000)
  • [I$ _{1}$] V. S. Itenberg, Medium-dimensional homologies of a submanifold of codimension two, Functional Anal. Appl. 8 (1974), 33-44. MR 0348778 (50:1273)
  • [I2] -, Medium-dimensional homologies of a submanifold of codimension two. II, Zap. Naučn. Sem. Leningrad Otdel. Mat. Inst. Steklov (LOMI) 56 (1976), 182-185. (Russian with English summary) MR 0494164 (58:13090)
  • [Ka$ _{1}$] L. Kauffman, Branched coverings, open books and knot periodicity, Topology 13 (1974), 143-160. MR 0375337 (51:11532)
  • [Ka$ _{2}$] -, Signature of branched fibrations (Knot Theory, Proc. Plans-Sur-Bex Switzerland 1977), Lecture Notes in Math., vol. 685, Springer-Verlag, Berlin and New York, 1978, pp. 203-218. MR 521734 (80f:57008)
  • [K-T] L. Kauffman and L. Taylor, Signature of links, Trans. Amer. Math. Soc. 216 (1976), 351-365. MR 0388373 (52:9210)
  • [K] R. Kirby, A calculus for framed links in $ {S^3}$, Invent. Math. 45 (1978), 35-56. MR 0467753 (57:7605)
  • [K-M] M. Kervaire and J. Milnor, On $ 2$-spheres in $ 4$-manifolds, Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1651-1657. MR 0133134 (24:A2968)
  • [Le] J. Levine, Knot cobordism groups in codimension two, Comment. Math. Helv. 44 (1969), 229-244. MR 0246314 (39:7618)
  • [Li] R. A. Litherland, Signatures of iterated torus knots, (Proc. 1977 Sussex Geometric Topology Conf.), Lecture Notes in Math., vol. 722, Springer-Verlag, Berlin and New York, 1979. MR 547456 (80k:57012)
  • [M$ _{1}$] K. Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 114 (1965), 377-422. MR 0171275 (30:1506)
  • [M2] -, On the signatures of links, Topology 9 (1970), 283-298. MR 0261585 (41:6198)
  • [O] E. Ossa, Aquivariante cobordismus-theorie, Diplomarbeit, Bonn, 1967.
  • [R] V. A. Rokhlin, Two-dimensional submanifolds of four dimensional manifolds, Functional Anal. Appl. 5 (1971), 39-48. MR 0298684 (45:7733)
  • [T-W] E. Thomas and J. Wood, On manifolds representing homology classes in codimension $ 2$, Invent. Math. 25 (1974), 63-89. MR 0383438 (52:4319)
  • [T] A. G. Tristram, Some cobordism invariants for links, Proc. Cambridge Philos. Soc. 66 (1969), 251-264. MR 0248854 (40:2104)
  • [V$ _{1}$] O. Ya. Viro, Branched coverings of manifolds with boundary and link invariants. I, Math. USSR Izv. 7 (1973), 1239-1256.
  • [V2] -, Link types in codimension-$ 2$ with boundary, Uspehi Mat. Nauk 30 (1975), no. 1, 231-232. (Russian)
  • [V$ _{3}$] -, Branched coverings of manifolds with boundary, Dissertation, Leningrad, 1974.
  • [W] C. T. C. Wall, Diffeomorphisms of $ 4$-manifolds, J. London Math. Soc. 39 (1964), 131-140. MR 0163323 (29:626)
  • [We] S. Weintraub, Inefficiently embedded surfaces in $ 4$-manifolds, (Proc. Conf. Algebraic Topology, Aarhus, 1978), Lecture Notes in Math., vol. 763, Springer-Verlag, Berlin and New York, 1979, pp. 664-672. MR 561245 (81c:57011)
  • [Z] D. Zagier, Equivariant Pontrjagin classes and applications to orbit spaces, Lecture Notes in Math., vol. 290, Springer-Verlag, Berlin and New York, 1972. MR 0339202 (49:3965)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q35, 57M25, 57R95

Retrieve articles in all journals with MSC: 57Q35, 57M25, 57R95


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0603768-7
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society